MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number N/A
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/20/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.
 
Event or Problem Description
This complaint was reported to customer service by a foreign distributor.It was reported the low profile balloon catheter device was used during a stent placement procedure to treat the stenosed iliac artery.Reportedly an ipsilateral approach from the groin was used and after pre-dilation with the balloon device another manufacturer's stent was placed.It is alleged the pta5 balloon ruptured during post-dilation attempts ((b)(4); medwatch# 1820334-2017-00049).Another pta5-balloon was used instead which is alleged to have also ruptured after being inflated for ballooning several times.((b)(4); medwatch# 1820334-2017-00050).Another manufacturer¿s device was used to perform post-dilation and complete the procedure.There have been no adverse effects to the patient reported.
 
Additional Manufacturer Narrative
(b)(4).A review of the complaint history, drawings, device history record, documentation, instructions for use (ifu), manufacturing instructions, specifications, trends, quality control and visual inspection of the returned device was conducted during the investigation.The device is shipped with an instruction for use (ifu) that describes the intended use, specific items are addressed such as: "particular care should be taking in handling the balloon to prevent damage.It will inflate to the indicated size parameters when utilizing proper pressure recommendations.Do not exceed rated burst pressure.Rupture of balloon may occur.Over-inflation may cause rupture of the balloon, with result damage to the vessel wall.The burst pressure data was analyzed using factors for a one-sided tolerance to determine with 95%confidence that 99.9% of these balloons would not burst at or below the calculated rated burst pressure.Upon removal from package, inspect the catheter to ensure no damage has occurred during shipping." the device was used during procedure of stent placement to treat the stenosed iliac artery by ipsilateral approach from the groin.After pre-dilation with a 35lp (6 x 80) balloon device, another manufacturer's stent was placed.When post-dilation with ((b)(4); 1820334-2017-00049) was attempted, the balloon ruptured.Therefore, another device, ((b)(4); 1820334-2017-00050), was used instead though, it ruptured too after being inflated for ballooning several times.Then, post-dilation was performed with another manufacturer's device to complete the procedure.There have been no adverse effects to the patient reported.The affected product was returned to assist in the investigation.Visual inspection confirms a longitudinal rupture.The balloon is designed to burst longitudinally (linearly) which minimizes the risk of balloon and/or catheter separation upon device withdrawal.Microscopic inspection does not reveal any abnormalities which could contribute to this event.There is no evidence the device was not manufactured to current specifications.Two balloon catheters ruptured in approximately the same location.Therefore, it is feasible to suggest that the stent may have contributed to the event.We will continue to monitor for similar events.Per the quality engineering risk assessment no further action is required.
 
Event or Problem Description
No additional information was received.
 
Additional Manufacturer Narrative
A correction of information was received from the physician on (b)(6) 2017 indicted that "the stent edge was not angled/bent, so the stent edge would not be a cause of the event." two balloon catheters rupturing in approximately the same location generally indicates that an external force such as patient anatomy, disease state, or another device likely contributed to the reported failure.Based on the additional information provided, the root cause is most likely related to a human factors issue; however, imaging was not provided to conclusively determine this information.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6263642
Report Number1820334-2017-00049
Device Sequence Number18854258
Product Code DQY
UDI-Device Identifier10827002522746
UDI-Public(01)10827002522746(17)170729(10)5170499
Combination Product (Y/N)N
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/24/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberPTA5-35-135-7-8.0
Was Device Available for Evaluation? Yes
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 12/20/2016
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date01/19/2017
Supplement Report FDA Received Date02/20/2017
03/24/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1